Kansas, 2003

Hail and Damaging Winds in Kansas, July 31, 2003

July 31, 2003 · NWS TOP · 8 events in 4 counties and zones

4 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 31, 2:30 AM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Jul 31, 2:30 AM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
330 AM CDT THU JUL 31 2003

PRECIP CHANCES AND TIMING OF WEAK FRONTS CONTINUES TO BE MAIN
FORECAST CONCERN.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN.
FORECAST AREA SHOULD REMAIN UNDER THE INFLUENCE OF NORTHWEST FLOW
THROUGH THE WEEKEND AND INTO NEXT WEEK AS A CLOSED UPPER LOW REMAINS
OVER THE GREAT LAKES REGION AND RIDGING OVER THE SOUTHWEST. MODELS
ALL AGREE THAT THE BEST CHANCES FOR WIDE SPREAD PRECIP WILL BE
TONIGHT AS A WEEK FRONT/TROUGH SLOWS SLIDES SOUTH ACROSS THE AREA.
THERE ARE DIFFERENCES HOWEVER IN THE HANDLING OF THIS FEATURE...THE
GFS BEING THE SLOWER SOLUTION. THE ETA HAS HANDLED THE LAST COUPLE
WEAK FRONTS BETTER AND THINK IT PROBABLY IS DOING SO AGAIN. HAVE
COMPROMISED BETWEEN THE TWO BUT LEANED IN THE DIRECTION OF THE ETA
FOR MY FORECAST GRIDS. HAVE BUMPED UP POPS INTO THE 40-50% RANGE FOR
TONIGHT. AM STILL A LITTLE GUN SHY TO GO LIKELY POPS. THERE IS THE
POTENTIAL FOR SOME STORM TO BE SEVERE. LAPSE RATES SHOULD ONCE AGAIN
BE FAIRLY STEEP WITH LITTLE OR NO CAP. ALSO STRONGER MID AND UPPER
WINDS WILL PROVIDE BETTER SHEER. SEE SWODY1 FOR FURTHER DETAILS ON
SEVERE THREAT.

WITH THE WEAK TROUGH EXPECTED TO REMAIN ACROSS CENTRAL AND SOUTHERN
KS FOR FRIDAY...HAVE CONTINUED WITH THE CHANCE FOR PRECIP...MAKING
MINOR ADJUSTMENTS TO WHAT THE PREVIOUS SHIFT HAD. TEMPS FOR FRIDAY
COULD BE TRICKY DEPENDING ON CLOUD COVER AND PRECIP. HAVE THE COOLER
TEMPS ACROSS EAST CENTRAL KS WHERE THERE SHOULD BE MORE OF THESE TWO
THINGS.

THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND ETA AFTER FRIDAY. THE
ETA WANTS TO BRING SOUTHERLY FLOW BACK FASTER THEN THE GFS. WITH
NORTHWEST FLOW AND SOME DRYER AIR MOVING IN...THINK THE ETA MAY BE A
BIT TO FAST. HAVE CONTINUED WITH A DRY FORECAST FOR SATURDAY
THINKING THE BEST BOUNDARY LAYER CONVERGENCE WILL BE TO OUR WEST AND
SOUTH AND FOLLOWED THE GFS HERE A LITTLE MORE CLOSELY.

HAVE ONLY MADE MINOR ADJUSTMENTS TO THE REMAINDER OF THE FORECAST.
THERE LOOKS TO BE LITTLE CHANGE IN THE LONGWAVE PATTERN.

THANKS FOR THE COORDINATION GID.

.TOP...NONE

WOLTERS
Hazardous weather outlook, Jul 31, 11:48 AM CST, 47 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
147 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THIS
AFTERNOON INTO THE EVENING HOURS.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

THUNDERSTORM CHANCES MAY DIMINISH FOR A TIME THROUGH THE MID EVENING
HOURS BUT ACTIVITY IS EXPECTED TO INCREASE AGAIN TOWARD MIDNIGHT AND
THE OVERNIGHT HOURS.  SOME OF THESE THUNDERSTORMS COULD ALSO BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE CONTINUED CHANCE FOR THUNDERSTORMS DURING THE DAY
FRIDAY. AS THE DAY PROGRESSES INTO THE EVENING...THE CHANCE FOR
THUNDERSTORMS SHOULD BE MAINLY ACROSS EAST CENTRAL KANSAS. SEVERE
WEATHER WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THE REST OF TODAY INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

PF

The radar

The Topeka radar (KTWX), 61 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Osage

When
July 31, 12:35 PM CST
Where
Osage County, 5 mi N of Overbrook
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -95.550

Thunderstorm Wind, Anderson

When
July 31, 2:04 PM CST
Where
Anderson County, 3 mi NNW of Garnett
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.317, -95.250

Thunderstorm Wind, Anderson

When
July 31, 2:15 PM CST
Where
Anderson County, Garnett
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.283, -95.233

Four to 6 inch diameter tree limbs were blown down in Garnett.

Hail, Anderson

When
July 31, 2:36 PM CST
Where
Anderson County, 3 mi S of Welda
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.117, -95.300

Thunderstorm Wind, Anderson

When
July 31, 2:36 PM CST
Where
Anderson County, 3 mi S of Welda
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
38.117, -95.300

Strong winds damaged barns and sheds south of Welda.

Hail, Ottawa

When
July 31, 2:38 PM CST
Where
Ottawa County, 6 mi W of Delphos
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -97.883

Thunderstorm Wind, Ottawa

When
July 31, 3:15 PM CST
Where
Ottawa County, Tescott
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.017, -97.883

Hail, Dickinson

When
July 31, 5:37 PM CST
Where
Dickinson County, 1 mi W of Talmage
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -97.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373290, 5373291, 5373292, 5373569, 5373573, 5373570, 5373571, 5373572.